Get a free, confidential consultation.17135283709Promises   Austin: 15127297757   Scottsdale: 14802100248

What Does an Overdose Feel Like?

An overdose can happen when a person takes more than the medically recommended dose of a drug and/or when they take an amount that their “metabolism cannot detoxify fast enough to avoid unintended side effects.” Overdosing on a drug can be fatal. The CDC published statistics showing that more than 70,000 people died from overdoses in 2017—up significantly from 2016.

What does an overdose feel like? The short answer is that it varies depending on the drug. Here are overdose symptoms to watch out for:

Opioid Overdose

Opioids include drugs like heroin, morphine, oxycodone (OxyContin®), fentanyl, hydrocodone (Vicodin®) and methadone. Overdosing from an opioid is associated with a range of symptoms. These include:

  • Shallow breathing or ceasing to breathe
  • Snoring or gurgling sounds (meaning a person’s airway is partly blocked)
  • Blue fingertips or lips
  • No response to stimulation
  • Floppy legs and arms
  • Disorientation
  • Unconsciousness

Fentanyl is 50 to 100 times stronger than morphine. This is why so many overdose deaths happen on fentanyl. The record-breaking rise in opioid deaths is due to a surge in fentanyl use.

Common signs of fentanyl overdose are:

  • Stiffening of the body or seizure-like activity
  • Foaming at the mouth
  • Confusion or strange behavior before becoming unconscious

One way to spot an overdose from fentanyl is to note how long it takes to occur. A fentanyl overdose happens extremely quickly. You can overdose from fentanyl in minutes or even seconds after injecting yourself with the substance. With heroin, you may be able to function as normal for a while before overdosing.

Benzodiazepine Overdose

Benzodiazepines (benzos) are the most commonly prescribed drugs for sleep, anxiety and sedation. They include drugs such as alprazolam (Xanax®), clonazepam (Klonopin®), diazepam (Valium®), and lorazepam (Ativan®). People abuse these drugs because they can make you feel euphoric and relaxed.

Signs of benzodiazepine overdose include:

  • Slowed breathing or ceasing to breathe
  • Hallucinations
  • Extremely low blood pressure
  • Coma
  • Unresponsiveness
  • Unconsciousness

Barbiturate Overdose

Barbiturates are addictive sedative drugs. They were used in the ‘60s and ‘70s to treat anxiety, insomnia and seizures. They have now been almost entirely replaced by benzodiazepines, but some people still abuse these drugs.

Barbiturates activate GABA receptors in the brain, inhibiting the activity of the brain’s nerve cells. This leads to sedation and a kind of high.

Barbiturates include amobarbital (Amytal®), pentobarbital (Nembutal®), secobarbital (Seconal®) and butabarbital (Butisol®).

Symptoms of a barbiturate overdose include:

  • Difficulty thinking
  • Decreased level of consciousness
  • Rapid or weak pulse
  • Poor coordination
  • Nausea
  • Vertigo
  • Muscle weakness
  • Thirst
  • Low blood pressure
  • Shallow breathing

Alcohol Overdose

Alcohol overdoses can happen in cases of binge drinking. When you drink too much alcohol, your blood-alcohol concentration (BAC) can reach dangerously high levels. Overdosing on alcohol is also known as alcohol poisoning or acute intoxication. Alcohol is also commonly abused with other drugs, like:

  • Opioids
  • Benzodiazepines
  • Barbiturates
  • Stimulants

This increases the likelihood of a fatal overdose.

Alcohol’s overdose symptoms include:

  • Disorientation
  • Seizures
  • Vomiting
  • Loss of coordination
  • Irregular or slowed breathing
  • Blue-tinged or pale skin
  • Low body temperature (hypothermia)
  • Stupor (conscious but unresponsive)
  • Unconsciousness (passing out)

Opioids, benzodiazepines, barbiturates, and alcohol all depress your central nervous system (CNS). This is what leads to sedative and calming effects. But drug abusers who get hooked on these effects may suppress the CNS so much that it fatally decreases breathing and heart rates.

Stimulant Overdose

Stimulants are drugs that increase the activity of your CNS, unlike CNS depressants like opioids or alcohol. Stimulants include the drugs: amphetamine (speed), methamphetamine (crystal meth), MDMA (Molly), cocaine, diet pills, and Ritalin®.

Stimulant overdose increases the risk of stroke, heart attack, seizures, and drug-induced psychotic episodes. But what does an overdose feel like on stimulants? Some common symptoms include:

  • Agitation and paranoia
  • Disorientation and confusion
  • Chest pain
  • Severe headache
  • Seizures
  • High temperature (overheating without sweating)
  • Difficulty breathing
  • Hallucinations
  • Unconsciousness

Who Is Most Likely to Overdose?

Overdoses can happen to anyone, but certain groups are more at risk than the general population. These include:

  • Adults aged 45-54
  • Men
  • People who abuse multiple drugs (known as polysubstance abuse)

How to Help Someone Who is Overdosing

First, you want to be able to spot any of the above symptoms. This will help you inform any medical personnel of what the person has taken, which could be lifesaving information. Remedies for specific overdoses are often specific themselves. If a medical team knows what a person has taken as quickly as possible, then they may be able to prevent the overdose from becoming fatal.

You should also:

  • Check if the person is responsive – If they aren’t, call 911 immediately.
  • Administer naloxone – This specifically applies to cases of opioid overdose. Naloxone (Narcan®) helps reverse the depressant effects of opioids and can be lifesaving. Naloxone comes in two forms: intranasal and injectable. Ask your pharmacist about purchasing this if you have a loved one who uses opioids.
  • Perform mouth-to-mouth resuscitation – Most overdose deaths happen because of respiratory failure, so you should do everything you can to encourage breathing. When performing mouth-to-mouth resuscitation, tilt the person’s head back, raise their chin, and pinch their nose. Then seal the person’s lips, and deliver two rapid breaths into their mouth. After doing this, administer one long breath every five seconds.

If someone is overdosing on sedatives, they may need their stomach pumped. Inserting a charcoal agent is a possible solution, as the charcoal helps to absorb the drug. This can be found at your local drug store.

In the case of stimulants, medication can help reduce blood pressure. Sedatives and antipsychotics are also used to help calm people down during a stimulant overdose.

If you think someone is overdosing, call 911 immediately. It can be scary to witness, but with the right practical knowledge, you could help someone recover from a drug overdose.

Posted on May 31, 2017 and modified on April 23, 2019

Krisi Herron

Medically Reviewed by

Krisi Herron, LCDC

We Work With Multiple Insurance Providers

Learn More About Using Insurance to Pay for Treatment

Get a free, confidential consultation.
Call 17135283709 or fill out the form below.